logo for print

More than 70 people overdose in 24 hours in Conn. city

As many as 71 people overdosed in the city in 24 hours as emergency crews raced to save lives and one man was arrested as a “person of interest” in the case


By Jessica Lerner
New Haven Register

NEW HAVEN, Conn. — As many as 71 people overdosed in the city in 24 hours — many on the Green Wednesday — as emergency crews raced to save lives and one man was arrested as a “person of interest” in the case, police said Wednesday.

The man, whom investigators identified only as a person “believed to be connected to at least some of the overdoses,” was found in possession of drugs, police said. The man was out on parole when he was arrested Wednesday and is “known” to police, Police Chief Anthony Campbell said.

More than 70 people had overdosed since Tuesday evening from what is believed to be the synthetic cannabinoid K2, which may or may not have been laced with fentanyl, officials said. Dozens of overdoses were reported on the Green Wednesday, Fire Chief John Alston said. As of Wednesday afternoon 34 people had been taken to the hospital citywide and five refused treatment, he said.

Three of the overdoses occurred on the Green Tuesday night, and police had been stationed there since then, according to City Office of Emergency Management Director Rick Fontana.

Fontana said 71 people overdosed between 8 a.m. and 9:28 p.m. Wednesday, but he expected the number to keep going up as night went on.

The majority happened on the Green but there also had been seven between Fair Haven and Westville, he said.

Dr. Kathryn Hawk, an Emergency Department physician at Yale New Haven Hospital, said Wednesday evening that the DEA confirmed the presence of K2 mixed with fentanyl, a powerful opioid.

But Fontana said that the DEA office in New York confirmed that what was in a joint taken from one victim was smoking was K2, a potent, synthetic cannabinoid, and was not laced with any opioid.

Late Wednesday, a release from the office of Mayor Toni N. Harp said there were as many as 46 “confirmed” overdoses in the city — a number that has since been surpassed. “Today New Haven was on the front lines of a coast-to-coast struggle to combat the public health menace of illicit distribution and use of what appear to be tainted street drugs...” Harp said in the release. “I’m extremely grateful for the timely and effective work of first responders who helped revive, transport, and save these victims.”

Police, fire crews and other emergency crews spent hours working to treat victims at the scene and transport them to nearby hospitals.

“We are asking people to not come down to the Green to purchase what is K2. Clearly there is a bad batch,” Campbell said.

He said officers and firefighters will be on Upper and Lower Green to deter people from trying to purchase and sell.

“We really need to get to the heart of where this is coming from and who’s distributing and make arrests,” he said.

“We have a guy laid out in the alleyway, unresponsive, eyes wide open. He’s out cold,” an unidentified bystander shouted as emergency personnel were giving an update to the press at 11 a.m. on the Green.

Fontana said the patients were taken to Yale New Haven Hospital and the YNHH St. Raphael Campus. There had been no reported deaths, he said.

Alston said at shift change, just after 8 a.m., the dispatch center received multiple calls reporting that people on the Green were experiencing overdose symptoms, including that some were passed out on the ground, or vomiting or reporting being nauseated.

Alston said multiple Fire Department units responded, and “after about the sixth one …we knew we were going to have multi-casualty incident and we were also concerned about our people on the Green responding to the same types of calls within the short amount of time.”

Jose Diaz said he and a friend called 911 after they saw a man experiencing overdose-like symptoms. “All I know is that he was sitting on the chair first, then on the ground, back on the chair and then back on the ground, shaking like crazy.”

YNNH Center for EMS Medical Director Sandy Bogucki said American Medical Response crews were having “to run, and then resuscitate and then having to transport faster than they might normally to turn around and get the cars back out,” he said.

Alston added even as the ambulances were trying to return to service, EMTs were passing victims on the ground.

Lt. Ernest Jones, an EMT for the New Haven Fire Department, described the experience as unlike any normal day.

“This was a particularly odd, rare occasion where (there was) call after call for man down, obviously with symptoms of some kind of overdose, and at the time of getting that patient packaged and transported to the hospital, we’d see another immediately fall down, right there,” Jones said. “At that point, we’d go help that patient, and while helping that patient, another person went down. So it became a domino effect.”

Jones said since the Green is so big, they had to sweep every inch to make sure they didn’t miss anyone. In his five years of being with the department, he’s never seen anything like it.

Based on the information available at the scene, Alston said the drug was suspected to be K2, or spice, a synthetic cannabinoid — “we’ve heard some reports of people smoking things,” Alston said — but it’s impossible to say with certainty and if all victims received the same substance.

Bogucki said K2 frequently is laced with other drugs.

“We heard from people on the Green this morning that it could potentially be laced with PCP and some of the reactions of the patients in the emergency department would suggest it was an opioid involved, as well,” she said.

She said patients who didn’t respond to naloxone (an overdose reversal drug) administered on the Green showed some improvement after receiving higher doses over a period of time at the hospitals.

The Rev. Luk De Volder, rector of Trinity Church on the Green, said there were ambulances on the Green Tuesday night as well.

“We have far fewer sleeping on the Green but the drug use is terrible,” he said. “We find white powder here on the Green of people who used cocaine.”

Ioanna Gutas said she was on her way to the U.S. Courthouse to protest the bombing of a bus full of Yemeni children in Saada, Yemen, when she saw the Green surrounded by emergency vehicles with lights flashing.

“I had no idea. I thought somebody had fainted or something like that, but then I hear overdoses,” Gutas said, putting her hands to her face in horror. “There were over 20 overdoses. Here, on the Upper Green. ... Wow, that’s really. I have to take a deep breath.”

Gutas said in her 50 years of living in the city, she’s never seen or heard anything like this.

Abiance Scott said when she got off the bus and saw a massive presence of emergency crews, her first thought was that someone had called in a bomb threat. After seeing numerous paramedics and EMTs, she said she realized something else, potentially multiple overdoses, as that had happened before.

“The Police Department is aware of a high number of patients that were treated since last night. ... The majority of cases are centered on the New Haven Green. Thus far, (a large number of) patients have been transported to area hospitals for overdose related illnesses,” police spokesman Officer David Hartman said in a release early Wednesday.

“One patient was non-responsive to Naloxone — a drug used to treat narcotic overdoses in emergency situations, and is ‘very sick,’” according to Fontana,” Hartman said in the release.

Alder Richard Furlow, D-27, said, “Well, this is terrifying; it’s terrifying, but this is not exclusive to New Haven.

“This is an urban problem, and it’s nationwide,” he said.

In January, authorities issued a public health alert after five reported overdoses from an unknown drug resulted in at least one fatality in the city over a one-hour span.

Alston said at that time that based on information from people at the scene, the drug was suspected to be K2.

Copyright 2018 New Haven Register

McClatchy-Tribune News Service
  1. Tags
  2. Overdose

Recommended for you

Join the discussion

Copyright © 2018 EMS1.com. All rights reserved.